Utah, 2008

Flash Flood in Utah, August 7, 2008

August 7, 2008 · NWS GJT · 1 event in 1 county or zone

Monsoonal moisture resulted in strong thunderstorms, some with very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture resulted in strong thunderstorms, some with very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT THU AUG 7 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
PRECIPITABLE WATER ON THE MORNING KGJT SOUNDING WAS 200 PERCENT OF
NORMAL...OR ABOVE ONE AND HALF INCHES...AND RARELY DO VALUES GET
THIS HIGH.  SHOWERS THAT HAVE DEVELOPED HAVE PRODUCED SIGNIFICANT
RAINFALL IN A SHORT PERIOD OF TIME.  THE CULPRIT IS THE SMALL CLOSED
LOW CIRCULATION TRAPPED IN THE SUBTROPICAL HIGH OVER NORTHWEST
COLORADO.  THIS FEATURE IS A SLOW MOVER BUT THE MODELS DO SHOW IT
MOVING EAST AND WEAKENING IN TIME.  THIS CIRCULATION IS STILL WITH
US ON FRIDAY...BUT ITS IMPACT SHOULD BE REDUCED AS IT BEGINS TO
DEPART OUR FORECAST AREA.

FRIDAY...HIGH PRECIPITABLE WATER WILL STILL REMAIN OVER THE FORECAST
AREA AND EXPECT MORE HEAVY SHOWERS.  AT THIS TIME...TOUGH TO
PINPOINT WHERE THE HEAVIEST SHOWERS WILL OCCUR.  THE HIGHEST THREAT
COULD BE NORTHWEST COLORADO IN THE WAKE OF THE AFOREMENTIONED
DEPARTING CIRCULATION.

SATURDAY...THE FLOW ALOFT BECOMES NORTHWEST...BUT NOT STRONG ENOUGH
TO GET RID OF THE LOW LEVEL MOISTURE.  HOWEVER...SPECIFIC HUMIDITY
AT THE 700 MB LEVEL DROP TO THE 6 TO 8 G/KG RANGE.  WHILE HEAVY
SHOWERS WILL CONTINUE TO BE A CONCERN...THE NUMBER OF HEAVY RAINERS
WILL BE LESS.  WITH MORE SUN...TEMPERATURES WILL TREND UPWARD.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MONSOONAL FLOW WILL CONTINUE TO STREAM INTO THE REGION AS WE START
OFF THE WEEKEND. HOWEVER...A PASSING WAVE TO OUR NORTH WILL SHIFT
THE RIDGE AXIS SLIGHTLY EASTWARD AND SUPPRESS HEIGHTS SOMEWHAT...
ALLOWING FOR A LITTLE DRIER AIR TO WORK IN SATURDAY AFTERNOON. THIS
DRYING IS SHORT-LIVED WITH ANOTHER SURGE LIFTING BACK OVER THE AREA
SUNDAY. STRONGER SYSTEM MOVING ACROSS BRITISH COLUMBIA SUNDAY AND
SUNDAY NIGHT WILL FINALLY SUPPRESS THE RIDGE ENOUGH AS IT WORKS
EAST ACROSS SOUTHERN CANADA. THIS WILL BRING IN DRIER WESTERLY FLOW
TO START OFF THE NEW WORK WEEK. STILL ENOUGH RESIDUAL MOISTURE TO
KEEP LOW POPS RUNNING...BUT CONDITIONS WILL BE MUCH DRIER THROUGH
ABOUT MID-WEEK. RIDGE RE-BUILDS ACROSS THE WESTERN STATES BY
THURSDAY...WITH MOISTURE ONCE AGAIN SNEAKING NORTHWARD INTO THE
FORECAST AREA BY THE END OF THE WEEK. WILL START RAMPING POPS UP AS
ANOTHER SURGE OF MONSOONAL MOISTURE APPEARS LIKELY.

TEMPERATURES THROUGH THE PERIOD WILL START OFF ON THE COOL SIDE DUE
TO ALL THE MOISTURE AND CLOUD COVER ACROSS THE REGION. CONDITIONS
WARM AS WE MOVE INTO THE NEW WORK WEEK WITH DRIER AIR AND LESS
CLOUD COVER...WITH LITTLE CHANGE THEN EXPECTED THROUGH THE REST OF
THE WEEK.

&&

.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TONIGHT AND FRIDAY. STORMS WILL LIKELY BRING MVFR CIGS AND
VSBY WITH AN ISOLATED FEW RESULTING IN BRIEF IFR CONDITIONS.

&&

.HYDROLOGY...VERY MOIST CONDITIONS WILL PERSIST ACROSS EASTERN UTAH
AND WESTERN COLORADO FOR THE NEXT FEW DAYS. A WEAK UPPER LEVEL
DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS THE AREA THIS
THROUGH THURSDAY...AIDING IN THE DEVELOPMENT OF WIDESPREAD SHOWERS
AND THUNDERSTORMS.  HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHEAST UTAH
AND SOUTHWEST COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH UNTIL 9 PM MDT FOR NORTHWEST...WEST CENTRAL
       AND SOUTHWEST COLORADO...INCLUDING ZONES
       01/02/03/06/07/09/11/14/17/18/19/20/21/22/23.
.UT...FLASH FLOOD WATCH UNTIL 9 PM MDT FOR ALL BUT THE EASTERN UINTA
       MOUNTAINS...INCLUDING ZONES 22/24/25/27/28/29.

SHORT TERM.....PF
LONG TERM......JDC
AVIATION.......JDC
HYDROLOGY......TGJT
Hazardous weather outlook, Aug 7, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 7 2008

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU AUG 7 2008

...FLASH FLOOD WATCH IN EFFECT FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO FROM NOON UNTIL 9 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
UTAH AND WESTERN COLORADO TODAY...LINGERING THROUGH TONIGHT. HEAVY
RAIN IS EXPECTED WITH THE STRONGER THUNDERSTORMS RESULTING IN AN
INCREASED POTENTIAL FOR FLOODING. AS A RESULT...A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 35 MPH AND SMALL HAIL IN ADDITION TO VERY HEAVY RAIN.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SUNDAY. SOME STORMS WILL PRODUCE HEAVY RAIN. THIS
WILL INCREASE THE POTENTIAL FOR MUD AND ROCK SLIDES...ESPECIALLY NEAR
STEEP TERRAIN. GUSTY WINDS TO 35 MPH AND SMALL HAIL WILL ALSO
ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS. SPOTTERS WOULD BE EXPECTED TO REPORT HEAVY RAIN AND
ANY KNOWN FLOODING AS SOON AS SAFELY POSSIBLE.

NL

The radar

The Grand Junction radar (KGJX), 194 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Uintah

When
August 7, 2:00 PM MST to 4:55 PM MST
Where
Uintah County, 1.07 mi ENE of Ft Duchesne to 8.07 mi SSW of Naples
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.287, -109.832

Heavy rainfall on the south side of the Uinta Mountains produced widespread flash flooding across a large portion of Uintah County which extended from northwest to southwest of Vernal. Highway 40 southwest of Vernal was closed for a while due to flood waters across the road. Many other roads in the impacted area were covered extensively with debris, up to four feet deep in places. A portion of the Red Cloud Loop Road was washed out, with water flowing up to 10 feet deep and 15 feet wide. Raging water came down the streets of the Flake subdivision west of Maeser. Five homes had water in their basements and some had water in their garages, although most homes in the Flake subdivision are built up above the road. There was extensive damage to fences, trees, sheds, equipment, and landscaping in that subdivision. Debris also filled the sewer lines in the Maeser area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124927.